Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 466, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2008, 4:18 PM CDT for Hickory County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2008, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 8, 2008, 4:52 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Hickory County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:36 PM CDT | TSTM WND DMG | 1 Ssw Cross Timbers, MO | TREE DOWN ACROSS HIGHWAY U 1 MILE WEST OF HIGHWAY 65 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1047 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 082118
SVRSGF
MOC085-082200-
/O.NEW.KSGF.SV.W.0466.080708T2118Z-080708T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT TUE JUL 8 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HICKORY COUNTY IN CENTRAL MISSOURI...
* UNTIL 500 PM CDT.
* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR WHEATLAND...OR 7 MILES WEST OF
HERMITAGE...MOVING EAST AT 42 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HERMITAGE BY 425 PM CDT.
THE TOWNS OF CROSS TIMBERS AND PRESTON ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3806 9308 3794 9307 3790 9308 3790 9319
3787 9320 3787 9354 3792 9354 3792 9352
3795 9352 3805 9351 3807 9322
TIME...MOT...LOC 2118Z 266DEG 37KT 3797 9342
$$
DSA2 follow-up statements
000
WWUS53 KSGF 082129
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT TUE JUL 8 2008
MOC085-082200-
/O.CON.KSGF.SV.W.0466.000000T0000Z-080708T2200Z/
HICKORY MO-
428 PM CDT TUE JUL 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR HICKORY COUNTY...
AT 426 PM CDT...A A SEVERE THUNDERSTORM WAS REPORTED NEAR
HERMITAGE...MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
HICKORY COUNTY...INCLUDING THE TOWN OF CROSS TIMBERS.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3806 9308 3794 9307 3790 9308 3790 9319
3787 9320 3787 9354 3792 9354 3792 9352
3795 9352 3805 9351 3807 9322
TIME...MOT...LOC 2128Z 253DEG 37KT 3800 9330
$$
DSA000
WWUS53 KSGF 082152
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT TUE JUL 8 2008
MOC085-082201-
/O.CAN.KSGF.SV.W.0466.000000T0000Z-080708T2200Z/
HICKORY MO-
451 PM CDT TUE JUL 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR HICKORY COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.
A TREE WAS REPORTED DOWN OVER U HIGHWAY IN THE CROSS TIMBERS AREA
WITH THIS STORM.
LAT...LON 3806 9308 3794 9307 3790 9308 3790 9319
3787 9320 3787 9354 3792 9354 3792 9352
3795 9352 3805 9351 3807 9322
TIME...MOT...LOC 2151Z 253DEG 37KT 3807 9301
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:10 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 8, 2:10 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT TUE JUL 8 2008 .DISCUSSION... WARM ADVECTION SHOWERS IMPACTED THE CWA TODAY IN RESPONSE TO AN INCREASE IN GULF MOISTURE SPREADING AROUND THE SUMMERTIME HIGH. ADDITIONAL CONVECTION IS EXPECTED THIS AFTERNOON...PARTICULARLY IN AREAS THAT EXPERIENCES CLOUD BREAKS. A LARGER CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER EASTERN KANSAS. THIS FEATURE CONTINUES TO EXPAND WITH TIME AS IT TRACKS INTO WEST CENTRAL MISSOURI. THE ENVIRONMENT OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA WAS BEGINNING TO DESTABILIZE...AND MAY BECOME AN AREA FOR ADDITIONAL STORM DEVELOPMENT...AS OUTFLOW FROM THE KANSAS STORM CLUSTER INTERACTS WITH THIS ENVIRONMENT. SHORT TERM (TONIGHT - THURSDAY NIGHT)... FOR THE SHORT TERM PERIODS...COLLABORATION EFFORTS WITH HPC AND SURROUNDING OFFICES SUGGESTED THAT THE WRF AND ECMWF SOLUTIONS WOULD HAVE BETTER CHANCES OF VERIFYING. THE GFS WAS THE OUTLIER AS CONVECTIVE FEEDBACK ISSUES CONTINUES TO CREATE FALSE QPF OUTPUT. THE GFS INITIALIZED THE ONGOING PRECIPITATION POORLY...WHILE THE WRF WAS MUCH CLOSER TO REALITY. A RUN TOTAL OF THE WRF FROM TONIGHT THROUGH THURSDAY AFTERNOON...SUGGESTED AN AXIS OF FOUR TO FIVE INCHES FROM NEAR PITTSBURG KANSAS TO WINONA MISSOURI. HEAVY RAIN WILL OCCUR IN RESPONSE TO A SLOW MOVING FRONTAL SYSTEM INTERACTING WITH AN AIRMASS LOADED IN MOISTURE CONTENT OVER THE NEXT COUPLE OF DAYS. CONVERGENCE ALONG THE FRONT BECOMES MAXIMIZED TONIGHT AS A SUBTLE LOW LEVEL JET DEVELOPS SOUTH OF THE FRONT...CONVERGING INTO NORTHERLY LOW LEVEL TRAJECTORIES NORTH OF THE FRONT. THIS CONVERGENCE LINGERS INTO WEDNESDAYS DAYTIME PERIOD...AND I WOULD SUSPECT THAT OVERNIGHT CONVECTIVE CLUSTERS ALONG THE FRONT WILL CONTINUE INTO MOST OF WEDNESDAYS PERIOD. PERHAPS THE MOST DANGEROUS ASPECT TO THIS SYNOPTIC SETUP WILL BE TRAINING CONVECTION THAT COULD CREATE SEVERAL INCHES OF RAIN OVER ANY PARTICULAR LOCATION...JUST DEPENDING ON WHERE THE BEST AXIS OF CONVERGENCE SETS UP. UPPER LEVEL FLOW PARALLEL TO THE FRONT WILL CAUSE THE FRONT TO BECOME QUASI-STATIONARY OVER THE CWA. MEANWHILE MOISTURE CONTINUES TO STREAM INTO FRONTAL LOCATION NOT ONLY FROM THE WESTERN GULF...BUT WATER VAPOR SUGGESTS THAT THERE IS A SUB-TROPICAL FETCH. WITH THIS SAID...WIDESPREAD RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON. I ALSO EXPANDED THE WATCH TO INCLUDE THE ENTIRE CWA. MOIST ANTECEDENT CONDITIONS ALONG WITH A HIGH WATER TABLE WILL ALLOW FOR A QUICK ONSET OF FLASH FLOODING. LONG TERM (FRIDAY - MONDAY)... MEDIUM RANGE MODELS SUGGESTS THAT THE INTENSITY OF THE SUMMERTIME HIGH REMAINS MODEST OVER THE FAR SOUTHERN PLAINS THROUGH THE LONG TERM PERIODS. EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL BE POSITIONED WITHIN THE SOUTHERN BELT OF WESTERLIES THROUGH THE WEEKEND AND EARLY NEXT WEEK. TYPICAL JULY TEMPERATURES ARE LIKELY WITH HIGHS IN THE UPPER 80S AND LOW 90S. MOISTURE LEVELS WILL TAKE ON MORE OF A TROPICAL STRUCTURE...LEADING TO RAIN CHANCES ON A DAILY BASIS. THE SUMMERTIME AFTERNOON PULSE THUNDERSTORM SEASON LOOKS TO BE UNDERWAY AS MODELS SHOW PWATS CONSISTENTLY RANGING FROM 1.6 TO 1.8 INCHES. MEANWHILE...MODELS ALSO INDICATE THE POSSIBILITY OF A COUPLE OF SUBTLE SHORTWAVES MIGRATING THROUGH THE WESTERLY ZONED OUT FLOW. AS A RESULT...I WILL KEEP LOW END RAIN CHANCES WITHIN THE EXTENDED PERIODS. SEVERE WEATHER CAN NOT BE RULED OUT AS WELL...ESPECIALLY IF AN OVERNIGHT MCS APPROACHES FROM THE WEST. DOWNBURST POTENTIAL WITH AFTERNOON PULSERS WILL EXISTS GIVEN THE DEEPER MOISTURE TRANSPORTING IN FROM THE GULF. CRAMER && .AVIATION... FOR THE 1800 UTC KSGF/KJLN TAFS...SCATTERED SHOWERS HAVE MOVED EAST OF THE TAF SITES FOR THE MOST PART...FOR NOW. ANOTHER CLUSTER OF THUNDERSTORMS IS ALSO PASSING NORTH OF KJLN ACROSS EASTERN KS. CLOUDS HAVE SUPPRESSED INSTABILITY...BUT BELIEVE WE COULD SEE SOME SCATTERED REDEVELOPMENT WITH SFC TEMPERATURES AND INSTABILITY RECOVERING SOMEWHAT DURING THE MID/LATE AFTERNOON HOURS. THE BETTER CHANCE FOR SHOWER AND THUNDERSTORMS WILL BE TONIGHT AS AN ORGANIZED CLUSTER OF STORMS MOVES ESE-SE INTO THE AREA. FOR NOW...HAVE JUST MVFR CONDITIONS AS THE PREDOMINATE WORST CONDITIONS FOR TONIGHT...BUT COULD SEE SOME LOWER IFR CEILINGS...ESPECIALLY IN THE WAKE OF HEAVIER CONVECTION AS THE BOUNDARY LAYER MOISTENS. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH FOR ALL COUNTIES THROUGH 00Z THURSDAY. KS...FLASH FLOOD WATCH FOR ALL COUNTIES THROUGH 00Z THURSDAY. &&
Hazardous weather outlook, Jul 8, 12:18 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1218 PM CDT TUE JUL 8 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1218 PM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT MUCH OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON. A FEW STORMS MAY BECOME STRONG...WITH WIND GUSTS UP TO 40 MPH AND CLOUD TO GROUND LIGHTNING. NO SEVERE WEATHER IS EXPECTED. HEADING INTO THE OVERNIGHT HOURS...ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI. THERE ARE INDICATIONS THAT TRAINING CONVECTION ALONG A SLOW MOVING FRONTAL SYSTEM WILL CREATE FLASH FLOODING. WIDESPREAD RAINFALL AMOUNTS WILL AVERAGE ONE TO THREE INCHES...WITH LOCALLY HIGHER AMOUNTS WHERE TRAINING STORMS OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE WEEK AS THE PREVIOUSLY MENTIONED FRONTAL SYSTEM STALLS OUT NEAR THE REGION. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND AND EARLY NEXT WEEK AS THE AIRMASS OVER THE AREA REMAINS MOIST AND UNSTABLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Special weather statement, Jul 8, 3:55 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 355 PM CDT TUE JUL 8 2008 MOZ055-067-068-082145- HICKORY MO-ST. CLAIR MO-BENTON MO- 355 PM CDT TUE JUL 8 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN ST. CLAIR...NORTHERN HICKORY AND SOUTHERN BENTON COUNTIES UNTIL 445 PM CDT... AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF OSCEOLA...OR 17 MILES WEST OF HERMITAGE...MOVING EAST AT 29 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:03 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 32 hr |
| Jul 8, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 54 min |
| Jul 8, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 44 min |
| Jul 8, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 55 min |
| Jul 8, 6:51 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.